Kansas, 2001

Flooding and Hail in Kansas, August 22 to 23, 2001

August 22 to 23, 2001 · NWS TOP · 4 events in 4 counties and zones

2 flood, 1 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 22, 2:00 PM CST, 5 hours 59 minutes earlier.

Area forecast discussion, Aug 22, 2:00 PM CST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CDT WED AUG 22 2001

APPEARS WERE IN A BETTER POSITION FOR RAIN THAN FOR A LONG TIME.
PRECIPITABLE WATER VALUES ON THE RISE THROUGH TIME AS UPPER IMPULSES
MOVE ACRS FNTL BNDRY. EVEN BETTER CHCS ON FRIDAY AS FAIRLY STG
UPPER SYSTEM FOR THIS TIME OF YEAR MOVES OVER AREA. RAINFALL IN
EXCESS OF TWO INCHES MANY LOCATIONS BY THIS TIME SATURDAY.

POTENTIAL FOR SVR STMS ALSO EXISTS...TNGT MAINLY DUE TO
THERMODYNAMIC CONSIDERATIONS. EARLY ON SHEAR IS QUITE WEAK.
HOWEVER...SVR THREAT TMRW SUPPORTED BY INCREASING SHEAR AND CONTD
GOOD THERMODYNAMIC CONDITIONS. DAYTIME TEMPERATURES LIKELY TO BE
TEMPERED BY INCREASING CLOUD COVER/PRECIPITABLE WATER. WILL GO FOR
COMPROMISE IN FWC/MAV TEMPERATURE GUIDANCE...WEIGHT POPS NEAR FWC
THRUT.

.TOP...NONE

In the hours before

Special weather statement, Aug 22, 7:15 PM CST, 44 minutes before
KSZ008-230200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
815 PM CDT WED AUG 22 2001

...SEVERE THUNDERSTORM WATCH NUMBER 685 WILL BE ALLOWED TO EXPIRE
AT 9 PM FOR REPUBLIC COUNTY IN NORTHCENTRAL KANSAS...

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE NIGHT
FOR MOST OF NORTHCENTRAL KANSAS...HOWEVER WIDESPREAD SEVERE WEATHER
IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Brown

When
August 22, 7:59 PM CST
Where
Brown County, Fairview
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.833, -95.733

Flood, Shawnee

When
August 23, 12:30 AM CST
Where
Shawnee County, Elmont
Reported by
NEWSPAPER
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Heavy rains caused water to cover roads near Elmont for a time.

Flood, Jefferson

When
August 23, 12:38 AM CST
Where
Jefferson County, Williamstown
Reported by
NEWSPAPER
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Heavy rains caused water to partly cover U.S. Highway 24.

Lightning, Geary

When
August 23, 12:40 AM CST
Where
Geary County, Junction City
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Lightning struck a church and ignited a fire that destroyed the sanctuary.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260000, 5260002, 5260001, 5260003.